Wisconsin, 2018

Flooding and Heavy Rain in Wisconsin, June 16 to 24, 2018

June 16 to 24, 2018 · NWS MKX · 4 events in 4 counties and zones

After one of the wettest May's on record, above normal rainfall continued in June. Some rivers reached minor flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

After one of the wettest May's on record, above normal rainfall continued in June. Some rivers reached minor flood stage. The Yahara chain of lakes and surrounding marshland reached very high levels. Lake Kegonsa set a new high water record. Mitigation was needed to protect property for homes on the northeast side of Lake Kegonsa and a few homes on Lake Waubesa near Goodland Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 15, 6:27 PM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 15, 6:27 PM CST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
727 PM CDT Fri Jun 15 2018

.UPDATE...Expecting areas of convection over northern and central
WI to shift more swd with time via Corfidi Vectors and along the
warm front. Gusty winds will occur with the storms with a Marginal
Severe area toward central WI. Thus updated the forecast for
likely showers and storms for much of srn WI late this evening
into the early morning hours of Sat. Areas west of Madison may
stay dry. Still would expect a hot day on Sat but there could be a
decent surge of ely winds off Lake MI due to the departing
convection over the lake. This is why the Heat Advisory excluded
seven counties in far ern WI.

&&

.AVIATION(00Z TAFS)...Showers and tstorms will move sewd across
srn WI late this evening and during the early morning hours on
Sat. The prevailing conditions will be VFR but low vsbys and cigs
would occur within the storms and shortly afterward. The forecast
is dry for Sat but fog may develop over Lake MI and affect the
shoreline areas. There is a marginal case for LLWS late this
evening into the overnight and once again for Sat nt.

&&

.PREV DISCUSSION... (Issued 242 PM CDT Fri Jun 15 2018)

DISCUSSION...

Rest of this Afternoon through Saturday Afternoon...Forecast
Confidence is Low...

The showers and thunderstorms that affected the region this
morning have moved east of the area, and a warm front has lifted
northeast into and through much of the region. Mid afternoon
temperatures were in the 80s across much of the forecast area,
with cooler readings in the 60s and 70s close to Lake Michigan.

There are a couple of potential wrinkles in the forecast for this
evening and tonight, which is resulting in lower than usual
confidence for the short term forecast.

The first challenge will be the evolution of an outflow boundary
which has moved south from central Wisconsin. As of 2 PM, this
boundary stretched from roughly Montello to Fond du Lac to
Sheboygan. Its southward progress should slow over the next hour
or two, and current expectations are for the boundary to
eventually mix out by this evening. Between now and then, however,
we will need to watch for the potential for additional shower and
thunderstorm activity across the northern CWA, along with a
moderating effect on temperatures and dewpoints. This may
necessitate a few forecast updates this afternoon and evening,
especially if more robust convection is able to develop along the
boundary.

Later this evening and tonight, attention then turns to the
evolution of convection from the Twin Cities into central and
north central Wisconsin. Thunderstorms are expected to form and
move east and perhaps south or southeast. With the northward
progress of the warm front being modified by the cooler waters of
Lake Michigan, thunderstorms may try to progress south along the
lake later tonight, and could move into the forecast area late
this evening into tomorrow morning. This is a very low confidence
forecast at this point. Once the thunderstorms actually form
later this evening, we should be able to fine tune this forecast.

Much warmer and more humid conditions are expected for Saturday
and Sunday, with heat indices both days around 100 degrees. A Heat
Advisory will be in effect for the western 3/4 or so of the
forecast area starting Saturday afternoon. Forecast confidence in
the excessive heat is highest across this area. For those areas
close to Lake Michigan, the evolution of thunderstorms this
evening/tonight (and possibly a lake breeze on Saturday) will
have an impact on temperatures on Saturday. Because of this lower
confidence, have held off on an Advisory for now for this area.
Later forecast updates may add some or all of these counties if
confidence grows in 100 degree or higher heat indices.

Aside from any lingering morning shower or thunderstorm activity,
most of the day Saturday should be dry.

Sunday - Confidence...Medium
Hot dome will be entrenched across the area with primary forcing
to our north and northwest closer to jet stream and low level
frontal forcing. So southwest winds will continue to pump in the
hot/humid airmass. 925 temps proggd to 27-29c range so plenty of
90s across the area with less likelihood of any lake influence.

Monday - Confidence...Medium
Hot airmass likely lingers though extent of heat in question as
frontal forcing will gradually impinge on southern WI, which will
result in increasing threat of showers/thunderstorms.
Clouds/precip trends as we draw closer to Monday will dictate
whether the heat advisory will need to be extended into this
period but for now timing of front, clouds and precip would
suggest criteria would fall short.

Tuesday through Friday - Confidence...Medium
Cooler and less humid airmass will dominate this period as weak
though broad high pressure area takes hold.  Some waa may return
heading into Friday but at this time prefer the GFS thermal regime
which favors keeping that waa largely west of our area so will opt
to keep pops quiet for now.

AVIATION(21Z TAFS)...There will be a slight chance for thunderstorms
to impact the terminals this evening or tonight, but overall
forecast confidence is too low for TAF inclusion at this time.
Outside of any thunderstorm potential, VFR should prevail, with
southerly to southwesterly surface winds.

MARINE...Thunderstorms will be possible at times tonight and early
tomorrow morning across the nearshore waters. Some fog will also be
possible, especially closer to open waters. Otherwise, a fairly quiet
weekend is expected on the lake, with offshore winds limiting wave
action to 1-2 feet. Additional thunderstorm chances will be possible
Sunday into Monday as a front moves south through the area. This
front will result in northerly winds across the lake by Monday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 1 PM Saturday to 7 PM CDT Sunday for WIZ046-
     047-051-056>058-062>064-067>070.

LM...None.
&&

Update...Gehring
Tonight/Saturday and Aviation/Marine...Boxell
Saturday Night through Friday...Collar
Hazardous weather outlook, Jun 15, 7:06 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
806 PM CDT Fri Jun 15 2018

WIZ046-047-051-052-056>060-062>072-170115-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
806 PM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms with gusty winds will occur this evening
into the overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

A Heat Advisory is in effect for all of south central and portions
of southeast Wisconsin from midday Saturday into early Sunday
evening. Hot and humid conditions are expected this weekend. Heat
index values will likely reach around 100 degrees across southern
Wisconsin both Saturday and Sunday.

A backdoor cold front will then bring relief from the heat early
next week. Chances of thunderstorms are forecast with the passage
of the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-170115-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
806 PM CDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Scattered thunderstorms with gusty winds will occur this evening
into the overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Areas of fog, possibly dense, may form over Lake Michigan for
Saturday and Saturday night.

More chances of thunderstorms are expected Monday with the passage
of a cold front.

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 15, 9:40 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1040 PM CDT FRI JUN 15 2018

WIZ056>060-063>066-160415-
Dodge-Columbia-Waukesha-Sauk-Milwaukee-Washington-Ozaukee-Jefferson-
Dane-
1040 PM CDT FRI JUN 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH OZAUKEE...
MILWAUKEE...SOUTHERN COLUMBIA...WAUKESHA...EAST CENTRAL SAUK...
DANE...SOUTHERN WASHINGTON...JEFFERSON AND SOUTHERN DODGE COUNTIES...

At 1038 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sauk City to near Bayside. Movement
was southeast at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Milwaukee, Madison, Waukesha, West Allis, Wauwatosa, New Berlin,
Brookfield, Greenfield, Menomonee Falls, Oak Creek, Sun Prairie,
Fitchburg, Muskego, Watertown, Mequon, South Milwaukee, Cudahy,
Middleton, Hartford and Whitefish Bay.

heavy rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4289 8785 4288 8963 4339 8979 4338 8787
      4324 8791 4318 8788 4312 8790 4307 8787
      4302 8790 4296 8785
TIME...MOT...LOC 0338Z 336DEG 30KT 4324 8965 4325 8788

HENTZ
Special weather statement, Jun 15, 10:08 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1108 PM CDT FRI JUN 15 2018

WIZ063>066-068>072-160430-
Green-Walworth-Rock-Waukesha-Milwaukee-Racine-Jefferson-Dane-Kenosha-
1108 PM CDT FRI JUN 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MILWAUKEE...
NORTHEASTERN GREEN...WALWORTH...ROCK...RACINE...WAUKESHA...DANE...
AND JEFFERSON COUNTIES...

At 1106 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Madison to near Palmyra to Milwaukee.
Movement was south at 45 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Milwaukee, Madison, Kenosha, Racine, Waukesha, Janesville, West
Allis, Wauwatosa, New Berlin, Brookfield, Greenfield, Menomonee
Falls, Oak Creek, Sun Prairie, Mount Pleasant, Fitchburg, Muskego,
Watertown, South Milwaukee and Pleasant Prairie.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4267 8948 4327 8966 4323 8901 4320 8901
      4319 8790 4307 8787 4302 8790 4296 8785
      4285 8783 4278 8775 4261 8782 4251 8781
      4251 8850
TIME...MOT...LOC 0406Z 347DEG 39KT 4307 8942 4294 8863 4295 8790

HENTZ
Special weather statement, Jun 15, 10:21 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1121 PM CDT FRI JUN 15 2018

WIZ063>066-068>072-160445-
Green-Walworth-Rock-Waukesha-Milwaukee-Racine-Jefferson-Dane-Kenosha-
1121 PM CDT FRI JUN 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MILWAUKEE...
NORTHEASTERN GREEN...WALWORTH...ROCK...RACINE...WAUKESHA...DANE...
JEFFERSON AND KENOSHA COUNTIES...

At 1118 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fitchburg to Palmyra to Oak Creek.
Movement was south at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Milwaukee, Madison, Kenosha, Racine, Waukesha, Janesville, West
Allis, Wauwatosa, New Berlin, Brookfield, Greenfield, Menomonee
Falls, Oak Creek, Sun Prairie, Mount Pleasant, Fitchburg, Muskego,
Watertown, South Milwaukee and Pleasant Prairie.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4267 8948 4327 8966 4323 8901 4320 8901
      4319 8790 4307 8787 4302 8790 4296 8785
      4285 8783 4278 8775 4261 8782 4251 8781
      4251 8850
TIME...MOT...LOC 0418Z 344DEG 30KT 4300 8938 4287 8859 4287 8786

HENTZ
Special weather statement, Jun 15, 10:28 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1128 PM CDT FRI JUN 15 2018

WIZ056-057-160530-
Columbia-Sauk-
1128 PM CDT FRI JUN 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COLUMBIA AND
NORTHEASTERN SAUK COUNTIES...

At 1128 PM CDT, a strong thunderstorm was located near Mauston,
moving southeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Baraboo, Portage, Wisconsin Dells, Lake Delton, West Baraboo, North
Freedom and Devils Lake St Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4364 9006 4364 8958 4354 8938 4335 8977
TIME...MOT...LOC 0428Z 313DEG 23KT 4375 8998

WOOD
Special weather statement, Jun 15, 10:40 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1140 PM CDT FRI JUN 15 2018

WIZ063>066-068>072-160515-
Green-Walworth-Rock-Waukesha-Milwaukee-Racine-Jefferson-Dane-Kenosha-
1140 PM CDT FRI JUN 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MILWAUKEE...WALWORTH...
ROCK...RACINE...WAUKESHA...SOUTHEASTERN DANE...JEFFERSON AND KENOSHA
COUNTIES...

At 1139 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Oregon to 6 miles north of Elkhorn
to near Racine. Movement was south at 30 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Milwaukee, Madison, Kenosha, Racine, Waukesha, Janesville, West
Allis, Wauwatosa, New Berlin, Brookfield, Greenfield, Oak Creek, Sun
Prairie, Mount Pleasant, Fitchburg, Muskego, South Milwaukee,
Pleasant Prairie, Cudahy and Whitewater.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4265 8936 4318 8947 4307 8851 4304 8789
      4301 8789 4296 8785 4288 8785 4285 8783
      4278 8775 4276 8777 4271 8777 4266 8781
      4261 8782 4249 8780 4249 8867
TIME...MOT...LOC 0439Z 341DEG 24KT 4293 8932 4276 8854 4276 8781

HENTZ
Special weather statement, Jun 15, 11:12 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1212 AM CDT SAT JUN 16 2018

WIZ056-062>064-067>072-160600-
Green-Lafayette-Walworth-Iowa-Rock-Sauk-Racine-Jefferson-Dane-
Kenosha-
1212 AM CDT SAT JUN 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
LAFAYETTE...GREEN...WALWORTH...EASTERN IOWA...ROCK...RACINE...
SOUTHERN SAUK...DANE...SOUTHERN JEFFERSON AND KENOSHA COUNTIES...

At 1211 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles east of Kenosha to near Elkhorn
to 7 miles southwest of Spring Green. Movement was southeast at 55
mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Madison, Kenosha, Racine, Janesville, Beloit, Mount Pleasant,
Fitchburg, Pleasant Prairie, Middleton, Whitewater, Stoughton, Fort
Atkinson, Waunakee, Verona, Elkhorn, Oregon, Delavan, McFarland, Lake
Geneva and Monona.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4250 8921 4277 9010 4320 9027 4317 9020
      4335 9019 4317 8931 4288 8854 4284 8854
      4284 8827 4277 8776 4261 8782 4249 8780
TIME...MOT...LOC 0511Z 316DEG 47KT 4260 8760 4264 8857 4312 9020

SPM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Dane

When
June 16, 12:00 AM CST to June 24, 11:59 PM CST
Where
Dane County, 2.23 mi NE of Lakeview to 0.71 mi NE of Lake Kegonsa
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.002, -89.338

Periods of heavy rain in June led to very high water levels on the Yahara chain of lakes and surrounding marshland. Residents on the northeast side of Lake Kegonsa and on Lake Waubesa near Goodland Park were able to mitigate the effects of the high water by employing 8500 sandbags, and removing boats, boat lifts, and piers. Approximately 17 homes and their lake property, mainly on Sunnyside St. and Williams Dr. near Lake Kegonsa and the Door Creek wetland area, were protected by the mitigation efforts. Flooding from the Door Creek wetland area posed a greater risk than a record breaking level of 845.75 inches on Lake Kegonsa. Mitigation was also employed for a few homes on Lake Waubesa near Goodland Park. Only minor flooding occurred to some of the homes that were in the high water areas.

Flood, Rock

When
June 19, 11:44 AM CST to June 20, 2:00 PM CST
Where
Rock County, 1.85 mi W of Porters to 1.92 mi NE of Beloit Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.528, -88.986

The Turtle Creek at Beloit reached minor flood stage, cresting at 8.84 feet. Colley Road is closed between Sager Ln. and Brewster Ave. Floodwaters are in the back yards of some homes on East Ridge Road, Moccasin Drive, and in the Turtle Creek subdivision.

Flood, Kenosha

When
June 20, 3:50 AM CST to June 24, 8:22 PM CST
Where
Kenosha County, 0.6 mi SW of Silver Lake to 0.04 mi WSW of Fox River
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.545, -88.179

The Fox River at New Munster reach minor flood stage, cresting at 11.69 feet. Water surrounds a home near the intersection of Highway 50 and Highway W in the Town of Wheatland. Water is in the backyards of some homes in the Village of Salem Lakes and Town of Wheatland areas. Floodwaters are about 7 inches deep over 77th Street in the Town of Wheatland area.

Flood, Columbia

When
June 20, 5:52 PM CST to June 22, 12:15 PM CST
Where
Columbia County, 1.82 mi S of Portage to 1.84 mi SSW of Portage
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.524, -89.443

There is general overflow of the river. Water is near homes in the Blackhawk Park area of Portage on the south side of the river along Old River Road. Floodwaters are over West Lake Road and Blackhawk Road in the Blackhawk Park area. Floodwaters are over West Lane Road in the Long Lake area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761366, 757103, 757114, 757105.